Hail, Eddy
- When
- July 19, 9:52 PM MST to 9:57 PM MST
- Where
- Eddy County, Artesia
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.830, -104.400
An upper ridge was centered over West Texas with a surface trough across extreme West Texas/eastern New Mexico. There was intense heating along this trough with a weak upper level disturbance over the region which increased lift.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper ridge was centered over West Texas with a surface trough across extreme West Texas/eastern New Mexico. There was intense heating along this trough with a weak upper level disturbance over the region which increased lift. Upper level winds were weak and there was abundant moisture which aided in the development of heavy rain. These conditions also contributed to large hail in southeast New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 19, 4:34 PM MST, 5 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 634 PM CDT Sat Jul 19 2014 .DISCUSSION... && .AVIATION... Conditions should remain VFR for all TAF locations through the period. Have a few lingering storms from CNM to E38 but expect these to die out in the next hour or two. Not expecting as much low clouds in the Permian Basin Sunday morning as past few days... only mentioned SCT stratus at MAF around sunrise. && .PREV DISCUSSION... /ISSUED 221 PM CDT Sat Jul 19 2014/ DISCUSSION... WV imagery shows the upper ridge centered over West Texas, courtesy of a west coast trough trying to muscle in thru Baja. Yesterday, a MCS developed in N central NM and moved SSE, but died out before making it into SE NM. Current models attempt to replicate this scenario tonight, but suggest the MCS might make it a little further SE. Otherwise, at the sfc, a trough extended from SW NM ESE down into the Big Bend, and will serve as the focus of isolated convection for the next couple of days as abundant diurnal heating combines w/minor disturbances moving down thru the ridge. Sfc trough is forecast to orient more N-S Sunday and Monday, and remain over the western half of the CWA. Forecast soundings look too warm for much hail development, but inverted-V profiles suggest strong winds will remain a threat. In addition, KMAF 12Z raob came in w/a PWAT of 1.31"...about 130% of normal. Given nil steering flow under the ridge, heavy rain will be possible as well. Models dissolve the sfc trough by Tuesday and begin moving the upper ridge NNW over the next week to the Four Corners vicinity. While this will spare West Texas/SE NM the worst of the heat, the thermal ridge will still push H85 temps towards 30C, for widespread triple-digits by Tuesday or so, and continuing into the weekend. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 106 PM CDT SAT JUL 19 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-201815- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 106 PM CDT SAT JUL 19 2014 /1206 PM MDT SAT JUL 19 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE MOUNTAINS OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO THIS AFTERNOON INTO THE EARLY EVENING. STRONG AND GUSTY WINDS ARE POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY AFTERNOON AND EVENING...MAINLY IN AND NEAR THE MOUNTAINS OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO. THESE STORMS COULD PRODUCE STRONG AND GUSTY WINDS. THROUGH THE REST OF THE WEEK...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 05
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 736 PM CDT SAT JUL 19 2014 NMZ029-033-200100- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY- 636 PM MDT SAT JUL 19 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL LEA COUNTY UNTIL 700 PM MDT... A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF LOVINGTON AT 635 PM MDT...MOVING NORTHEAST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO STRONG WINDS AND LOCALLY HEAVY RAIN... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3328 10374 3303 10324 3278 10351 3293 10376 TIME...MOT...LOC 0035Z 211DEG 10KT 3299 10357
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
907 PM CDT SAT JUL 19 2014
NMZ029-200230-
NORTHERN LEA COUNTY-
807 PM MDT SAT JUL 19 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHERN LEA COUNTY UNTIL 830 PM MDT...
A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF CROSSROADS AT 806
PM MDT...MOVING SOUTH AT 20 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
&&
LAT...LON 3328 10306 3326 10377 3340 10374 3340 10373
3344 10373 3357 10370 3358 10352 3357 10305
TIME...MOT...LOC 0206Z 343DEG 30KT 3350 10350SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1111 PM CDT SAT JUL 19 2014
NMZ027-028-200515-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
1011 PM MDT SAT JUL 19 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHWESTERN EDDY COUNTY UNTIL 1115 PM MDT...
A STRONG THUNDERSTORM WAS LOCATED OVER ARTESIA MUNICIPAL AIRPORT AT
1010 PM MDT...MOVING SOUTHEAST AT 10 MPH. ADDITIONAL THUNDERSTORMS
ARE DEVELOPING 9 MILES EAST OF HOPE AND 12 MILES NORTHEAST OF
ARTESIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO SMALL HAIL AND STRONG WINDS OVER 50 MPH...HEAVY
RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED
FROM THESE THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER
NOW.
&&
LAT...LON 3297 10484 3297 10411 3296 10401 3264 10412
3246 10470 3257 10485
TIME...MOT...LOC 0410Z 302DEG 8KT 3287 10444The Holloman AFB radar (KHDX), 163 km away, was scanning. The volume nearest the first event began at 04:51 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530915.